Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 8, 2017Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 8, 2017, 8:00 PM CDT for Waseca County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 8:00 PM CDT (01:00 UTC)
Expired
May 8, 2017, 8:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KMPX 090100
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT MON MAY 8 2017

MNZ083-084-090130-
Waseca-Blue Earth-
800 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLUE EARTH AND
NORTHWESTERN WASECA COUNTIES...

At 800 PM CDT, a strong thunderstorm was located over St. Clair, or 8
miles southeast of Mankato, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Waseca, St. Clair, Janesville, St Clair and Smiths Mill. 

This includes U.S. Highway 14 between mile markers 144 and 159.
 
LAT...LON 4406 9391 4412 9391 4417 9353 4399 9352
TIME...MOT...LOC 0100Z 269DEG 29KT 4408 9386 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 3:06 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 8, 3:06 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM CDT Mon May 8 2017

The surface low of interest is entering southwest MN this afternoon.
Warm air advection in advance of this feature will spawn shower and
thunderstorm development this afternoon and evening. Temperatures
have warmed into the upper 70s and lower 80s in the thermal ridge
axis just ahead of the trough from west central into south central
MN, where dewpoints are creeping up toward the 60 degree mark. Most
unstable CAPE values have increased to around 1500 J/KG this
afternoon in said area, where 700-500mb lapse rates are circa 7.5
degrees C/KM. Therefore, any stronger cells that develop could be
hail producers. The preferred model for convective evolution today
was the HRRR 1km, which indicates the main window of shower and
thunderstorm activity in MN will be between 6 pm and midnight, with
lingering showers over west central WI overnight as the boundary
stalls over northern Iowa.

A few showers may linger near Eau Claire on Tuesday morning, but for
the most part a dry day is expected with low cloud cover gradually
decreasing (but being replaced by increasing mid level clouds from
the west).

Temperatures remain mild tonight mostly in the lower 40s to lower
50s, with cooler highs on Tuesday in the lower 60s to lower 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM CDT Mon May 8 2017

For the most part the latter portion of the forecast period looks to
be quiet with the bulk of precipitation chances staying to our
south, although there will be better chances areawide toward the end
of the period as we see the main baroclinic zone lift a bit farther
north. Some shower activity could work up to around I-90 or so
wednesday, although the main precipitation looks to be well to the
south closer to the warm front that will extend from the southern
plains into the mid-Mississippi Valley. High pressure from Canada
will assert itself Wednesday night into Friday, helping to displace
the baroclinic zone and any chances for precipitation farther south,
so dry weather and fairly seasonable temperatures can be expected.
By later Friday into Saturday the western ridge looks like it will
start to push eastward, which will help to tighten the northwest-
southeast oriented temperature gradient while a northern stream
shortwave trough drops southeast along it. This should provide for a
window of rainfall potential later Friday into Saturday before high
pressure once again noses in from the north. After that point, the
spread in the model solutions increases, with the 12Z GFS keeping a
surface ridge over the area through Monday, while the ECMWF and
Canadian solutions have sufficient warm advection and some elevated
instability to bring precipitation chances back into the area. For
now there isn't much reason to deviate much from a blended solution,
which results in the inclusion of chance PoPs over most of the area
later Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1248 PM CDT Mon May 8 2017

A low pressure center is knocking on our doorstep this afternoon,
and will make its way eastward across the area this afternoon and
evening. Expected associated scattered showers and thunderstorms
to develop around 00z at west central MN sites (KRWF/KAXN) and
between 03z and 07z at the remaining sites. There could be a few
showers a couple hours earlier ahead of the main band, but no
attendant restrictions are anticipated. MVFR reductions are
possible with the shra/ts, and also behind the activity in the
wake of the area of low pressure. Higher probabilities are from
southern MN into west central WI. Winds will be southeasterly and
gusty ahead of the low, then gradually shift to northwesterly
behind it.

KMSP...
Could see light showers in the vicinity of the field as early as
00z, but the main window of showers and even isolated
thunderstorms is between 03z and 07z. Expect a low-end broken to
overcast deck, but confidence is low on whether the mvfr deck will
materialize in the wake of the shra/ts. For now believe a
scattered MVFR level group is the most likely scenario.

/OUTLOOK FOR KMSP/
Wed...VFR. NW wind 5-10 kts.
Thu...VFR. N wind 5-10 kts.
Fri...VFR. N wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, May 8, 11:02 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Mon May 8 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1102 AM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
The risk of severe weather is low. However, a few of the stronger
storms could produce hail up to the size of a nickel, mainly from
west central across south central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 8, 6:06 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT MON MAY 8 2017

MNZ082-083-082330-
Blue Earth-Watonwan-
606 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BLUE EARTH AND EAST
CENTRAL WATONWAN COUNTIES...

At 606 PM CDT, a strong thunderstorm was located near Lewisville, or
13 miles east of St James, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Garden City, Amboy, Vernon Center and Lewisville.

This includes U.S. Highway 169 between mile markers 29 and 40.

LAT...LON 4388 9443 4399 9443 4407 9410 4389 9408
TIME...MOT...LOC 2306Z 254DEG 22KT 4395 9436

jrb
Special weather statement, May 8, 6:16 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT MON MAY 8 2017

MNZ091-082345-
Martin-
616 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

At 614 PM CDT, a strong thunderstorm was located near Dunnell, or 8
miles northeast of Estherville, moving east at 40 mph.

Locations impacted include...
Iowa Lake, Okamanpedan Lake, Ceylon, Dunnell and Wilbert.

LAT...LON 4350 9481 4356 9481 4359 9444 4350 9444
TIME...MOT...LOC 2314Z 271DEG 37KT 4350 9474

jrb
Special weather statement, May 8, 7:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT MON MAY 8 2017

MNZ067-075-076-090045-
Le Sueur-Sibley-Nicollet-
700 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LE SUEUR...SOUTHEASTERN
SIBLEY AND NORTHEASTERN NICOLLET COUNTIES...

At 659 PM CDT, a strong thunderstorm was located over Rush River, or
9 miles north of St Peter, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Prague, Le Center, Le Sueur, Montgomery, Henderson, Ottawa,
Heidelberg, St Thomas, Rush River, St Henry and Norseland.

This includes U.S. Highway 169 between mile markers 70 and 84.

LAT...LON 4439 9413 4451 9413 4455 9374 4454 9352
      4432 9352
TIME...MOT...LOC 2359Z 269DEG 33KT 4446 9402

jrb
Special weather statement, May 8, 7:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT MON MAY 8 2017

MNZ083-084-090100-
Waseca-Blue Earth-
737 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLUE EARTH AND
NORTHWESTERN WASECA COUNTIES...

At 737 PM CDT, a strong thunderstorm was located near Skyline, or
near Mankato, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
St. Clair, Janesville, Elysian, St Clair and Smiths Mill.

This includes U.S. Highway 14 between mile markers 141 and 149.

LAT...LON 4405 9396 4411 9400 4420 9368 4402 9367
TIME...MOT...LOC 0037Z 263DEG 25KT 4409 9396

AMK
Special weather statement, May 8, 7:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
754 PM CDT MON MAY 8 2017

MNZ049-059-090145-
Stearns-Wright-
754 PM CDT MON MAY 8 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING POSSIBLE...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Stearns...Wright...

At 753 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over St Cloud.

LOCATIONS IMPACTED INCLUDE...
St Cloud, St. Cloud, St. Michael, St. Joseph, Sartell, Otsego,
Monticello, Albertville, Waite Park, Becker, Clearwater and Silver
Creek.

This includes Interstate 94 in Minnesota between mile markers 159 and
203.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4554 9414 4550 9415 4539 9401 4540 9399
      4538 9396 4539 9392 4534 9387 4534 9384
      4530 9377 4530 9372 4523 9361 4520 9381
      4555 9441 4561 9426
TIME...MOT...LOC 0053Z 180DEG 0KT 4533 9400

JRB
Special weather statement, May 8, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT MON MAY 8 2017

MNZ083-084-090130-
Waseca-Blue Earth-
800 PM CDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLUE EARTH AND
NORTHWESTERN WASECA COUNTIES...

At 800 PM CDT, a strong thunderstorm was located over St. Clair, or 8
miles southeast of Mankato, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Waseca, St. Clair, Janesville, St Clair and Smiths Mill.

This includes U.S. Highway 14 between mile markers 144 and 159.

LAT...LON 4406 9391 4412 9391 4417 9353 4399 9352
TIME...MOT...LOC 0100Z 269DEG 29KT 4408 9386

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:00 PM CDTSpecial Weather StatementMPXLe Sueur45 min
May 8, 7:37 PM CDTSpecial Weather StatementMPXBlue Earth23 min
May 8, 7:54 PM CDTSpecial Weather StatementMPXSherburne51 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.